Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Cheyenne, WY

July 24, 2011Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2011, 3:55 PM MDT for Laramie County, Wyoming. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 3:55 PM MDT (21:55 UTC)
Expired
Jul 24, 2011, 5:00 PM MDT
In force
65 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 46 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:20 PM MDTHAIL 1Burns, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS55 KCYS 242155
SVRCYS
WYC021-242300-
/O.NEW.KCYS.SV.W.0153.110724T2155Z-110724T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 500 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF GUN BARREL...OR 27 MILES
  NORTHEAST OF CHEYENNE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS AROUND 425 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4121 10407 4104 10445 4132 10458 4147 10422
TIME...MOT...LOC 2155Z 334DEG 11KT 4131 10433
WIND...HAIL <50MPH 1.00IN

$$
3 follow-up statements
329 
WWUS55 KCYS 242217
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT SUN JUL 24 2011

WYC021-242300-
/O.CON.KCYS.SV.W.0153.000000T0000Z-110724T2300Z/
LARAMIE WY-
417 PM MDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LARAMIE COUNTY UNTIL 500 PM MDT...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF BURNS...OR 26 MILES EAST OF CHEYENNE...MOVING SOUTHEAST
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS AROUND 430 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4121 10407 4104 10445 4132 10458 4147 10422
TIME...MOT...LOC 2217Z 334DEG 11KT 4126 10431
WIND...HAIL 60MPH 1.00IN

$$

RUBIN
257 
WWUS55 KCYS 242232
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT SUN JUL 24 2011

WYC021-242300-
/O.CON.KCYS.SV.W.0153.000000T0000Z-110724T2300Z/
LARAMIE WY-
432 PM MDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LARAMIE COUNTY UNTIL 500 PM MDT...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BURNS...OR 26 MILES EAST OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4121 10407 4104 10445 4132 10458 4147 10422
TIME...MOT...LOC 2232Z 334DEG 11KT 4121 10430
WIND...HAIL 60MPH 1.00IN

$$

RUBIN
915 
WWUS55 KCYS 242258
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SUN JUL 24 2011

WYC021-242308-
/O.EXP.KCYS.SV.W.0153.000000T0000Z-110724T2300Z/
LARAMIE WY-
458 PM MDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 500 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LARAMIE COUNTY UNTIL 545 PM MDT.

LAT...LON 4121 10407 4104 10445 4132 10458 4147 10422
TIME...MOT...LOC 2258Z 334DEG 11KT 4114 10425

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:35 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 24, 3:35 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SUN JUL 24 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS WHEN THE BEST
CHANCE OF THUNDERSTORMS WILL TAKE PLACE EARLY THIS WEEK.

TONIGHT:
LATEST RADAR LOOP WAS SHOWING A COUPLE OF STRONG TO SEVERE THUNDERSTORMS
DEVELOPING JUST NORTHEAST OF CHEYENNE. LATEST WATER VAPOR LOOP
WAS SHOWING A POTENTIAL VORTICITY (PV) ANOMALY IN SOUTHEAST
WYOMING. THIS PV ANOMALY SHOULD CONTINUE TO AID IN DEVELOPING MORE
SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WYOMING MAINLY
SOUTHEAST OF A TORRINGTON TO LARAMIE LINE WHERE SURFACE BOUNDARIES
HAVE BEEN FORMING FROM CONVECTION. THE HRRR IS ALSO PICKING UP ON
CONVECTION DEVELOPING ACROSS THE PANHANDLE LATE THIS AFTERNOON AND
EVENING WHERE VERY RICH DEWPOINTS ARE IN PLACE (MID TO UPPER 60S).
IF CONVECTION CAN KEEP GOING ACROSS THIS AREA IT WILL MOST LIKELY
MOVE EAST WITH SOME PROPAGATION TO THE SOUTHEAST WITH ANY STRONGER
STORMS. WOULD NOT BE SURPRISED TO SEE A FEW SEVERE STORMS AS WELL
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THIS
CONVECTION SHOULD MOSTLY MOVE OUT OF THE PICTURE BY LATE EVENING.

MONDAY:
LOOKS TO BE ANOTHER MONSOONAL DAY WITH PLENTY OF LOW LEVEL
MOISTURE EAST OF THE LARAMIE RANGE. UPPER LEVEL ANALYSIS IS
DEPICTING GOOD UPPER LEVEL DIFFLUENCE WHICH MAY BE ENOUGH OF A
TRIGGER MECHANISM TO FIRE A FEW SCATTERED SHOWERS AND
THUNDERSTORMS EAST OF THE LARAMIE RANGE. COVERAGE DOES NOT APPEAR
AS GREAT AS THIS AFTERNOON DUE TO LIMITED UPPER LEVEL FORCING.

MONDAY NIGHT-TUESDAY NIGHT:
LATEST WATER VAPOR LOOP IS SHOWING A FAIRLY STRONG UPPER LEVEL
TROF MOVING TOWARDS THE PACIFIC NORTHWEST. THE MODELS ARE SHOWING
SOME DIFFERENCES ON THE POSITION OF THE UPPER LEVEL JET STREAK
MOVING THROUGH IDAHO AND WESTERN MONTANA. THE GFS APPEARS TO BE
THE MOST PROGRESSIVE MODEL IN PUSHING THIS TROF THROUGH THE
CANADIAN PROVIDENCES AND SWINGING A MID LEVEL TROF INTO EXTREME
SOUTHEAST WYOMING BY 00Z WEDNESDAY. WE ARE LEANING MORE TOWARDS
THE THE SLOWER SOLUTIONS (ECMWF/UKMET/NAM) WHICH WILL FAVOR A
SLIGHTLY DELAYED SOLUTION (~6HRS). AHEAD OF THIS TROF...WE WILL SEE
INCREASING MID LEVEL MOISTURE WHICH WILL INCREASE THE PRECIPITABLE
WATER VALUES ACROSS THE AREA WHICH WILL FAVOR LIMITED CAPPING AND
MORE COVERAGE OF SHOWERS AND THUNDERSTORMS. WE DELAYED THE TIMING
OF THE SHOWERS AND THUNDERSTORMS MOVING INTO THE WESTERN PORTION
OF THE FORECAST AREA UNTIL AFTER MIDNIGHT LATE MONDAY NIGHT. THIS
MOISTURE IS PROGGED TO CONTINUE MOVING EAST INTO AREAS EAST OF THE
LARAMIE RANGE BY AROUND MIDDAY TUESDAY. WE ALSO BACKED OFF ON
HIGHS ON TUESDAY AS THIS MID LEVEL MOISTURE MOVES INTO THE AREA.
WE ALSO KEPT CHANCE POPS GOING ACROSS THE AREA ON TUESDAY NIGHT
BEFORE DRIER AIR MOVES IN BEHIND THE TROF.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAIN FORECAST CONCERN WILL BE WARM TEMPERATURES AND DIURNAL
THUNDERSTORMS. WED NIGHT SPLIT SOUTHWEST FLOW ACROSS INTERMOUNTAIN
WEST HAS A SHORTWAVE/VOR FEATURE WORKING OUT OF FOUR CORNERS INTO
CO/KS AS FRONTAL BOUNDARY HANGS ACROSS SRN WY/NEB PANHANDLE. MAIN
MOISTURE FOCUS WITH HIGHER PW VALUES AND INSTABILITY STAY EAST OF
SNY OVERNIGHT. THU NITE/FRI SE UPSLOPE FLOW LOOKS TO ADVECT
MOISTURE UP TO LARAMIE RANGE FOR INCREASED RISK OF PCPN. TEMPS
LOOK TO BE JUST SLIGHTLY COOLER THU WITH 700MB TEMPS DROPPING
ABOUT 2C FROM PREVIOUS MODEL RUN...WHICH YIELDS 3-5 DEGREE DROP
BUT STILL MID 80S TO LOWER 90S ACROSS THE CWA. ON FRIDAY
SUBTROPICAL HIGH AND HEIGHTS BUILD NORTH WITH RETURN OF +17C 700MB
TEMPS AND +19C BY SATURDAY WHICH LOOKS TO BE WARMEST DAY. MONSOON
MOISTURE RETURN ACCORDING TO GFS WILL HOLD OFF UNTIL SUNDAY
NIGHT/MON...SO LOOK FOR NORMAL DIURNAL THUNDERSTORMS WITH HIGHER
POPS ENTERING SUNDAY NIGHT.

&&

.AVIATION...18Z TAF ISSUANCE...
020-030 CIGS IN WRN NEBR PANHANDLE LIFTING WITH SOME WNW FLOW
ALOFT HELPING TO DISSIPATE. SOUTHEAST SURFACE FLOW CONTINUES WITH
STRONGEST WINDS AIA AND SNY. WITH CU FORMING ALONG FRONT RANGE AND
SFC INSTABILITY IN PANHANDLE COULD SEE A FEW TSTMS AFT 22Z FROM
CYS EAST TO SNY AND NORTH TO CDR. DRIER AIR STILL FILTERING IN
FROM WEST OF LARAMIE RANGE SO DO NOT EXPECT MORE THAN ISOLD
COVERAGE. MAY BE SOME MVFR CONDITIONS NEAR SOME OF THE TSTMS BU
MAINLY VFR CONDITIONS WILL PREVAIL. CLR TO SCT CLOUDS AFT 03Z.

&&

.FIRE WEATHER...DRY AIR WILL CONTINUE TO DOMINATE AREAS WEST OF
THE LARAMIE RANGE THIS AFTERNOON AND MONDAY WITH RELATIVE
HUMIDITIES AROUND 10 TO 15 PERCENT. A FAIRLY STRONG MID LEVEL TROF
IS EXPECTED TO TRACK EAST ACROSS THE CANADIAN PROVIDENCES ON
TUESDAY WHICH WILL INCREASE DEWPOINTS AND HUMIDITIES ACROSS
SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...REC
LONG TERM/AVIATION...SLA
Hazardous weather outlook, Jul 24, 5:10 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
510 AM MDT SUN JUL 24 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
510 AM MDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL OCCUR IN THE NEBRASKA PANHANDLE THROUGH LATE
MORNING.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING
ACROSS THE AREA. THE MOST NUMEROUS STORMS WILL BE EAST OF THE
LARAMIE RANGE.  THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 24, 3:07 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SUN JUL 24 2011

WYZ118-119-242145-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
307 PM MDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 345
PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUN BARREL...OR 28 MILES NORTHEAST OF
CHEYENNE...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL EASTERN LARAMIE COUNTY THROUGH 345 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:16 PM MDTSevere Thunderstorm WarningCYSLaramie41 min
Jul 24, 4:51 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 24, 5:49 PM MDTSevere Thunderstorm WarningCYSLaramie56 min
Jul 24, 5:52 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.